|Meds cause lack of energy
Aug 23, 2006
Hi Dr. Bob,
I'm 40 and been on meds for 4 years now and generally doing well, CD4: 539, undetectable on viread, viramune and 3TC. The only side-effect of my current regimen is lack of energy. I've been tested for anemia, low testosterone, depression, etc., and all are fine. In the past, if I drank enough coffee during the day, I could make it through. But recently coffee and tea upset my stomach and give me immediate diarrhea. I've stopped drinking both, stomach is fine, but need something to jump-start my feeling of lethargy in the morning. Is something like NoDoz (say a quarter of a tablet) safe to use everday? What about energy drinks, Red Bull and the like? Other alternatives? Also, is the coffee/tea problem a possible sign of an ulcer?
Keep up the great work, I've been following your forum for some time now, and it has helped in many situations, thanks again, it is appreciated!
Jay -- Seattle.
Response from Dr. Frascino
First, I would be certain that you and your HIV specialist have really thoroughly evaluated all the potential underlying causes for your energy drain. Browse through the archives again, and review not only the common but also the not-so-common causes of HIV-associated fatigue. Once that is accomplished, if you still have HIV mystery fatigue, you could try NoDoz (which are pure caffeine in tablet form, by the way), but instead, I'd suggest you try Provigil (modafinil) for symptomatic relief. Your doc will need to make sure it doesn't interact with any of your current HIV meds. Unlike most pick-me-up pills, Provigil is not an amphetamine. The pure caffeine products like NoDoz can have side effects such as Nausea, stomach upset, insomnia, restlessness, nervousness, tremor, headache, and lightheadedness.
Regarding your coffee/tea-run-to-the-pooper problem, no, this is not a sign of an ulcer. However, if you did have an ulcer, large amounts of caffeine products can aggravate that condition.
Red Bull contains lots of caffeine, just like coffee and tea. So that's probably not an option as it may well act similarly to your coffee/tea drinks.
Good luck, Jay. Hope you get your batteries recharged soon. Remember it's always best to treat the underlying cause rather than try to cover-up a symptom.
- Can You Contract Hiv By Handling Inanimate Objects?
- First Days Of Hiv Infection
- Can You Get Hepatitis B From Sharing A Drink With Someone?
- How Long Can Hiv Live Outside The Body In Blood?
- Can You Have Unprotected Sex With Someone Who Has Hiv But An Undetectable Virus Load?
- Can You Work In The Medical Field With Hiv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.